Puerto Rico, 2024

Flash Flooding in Puerto Rico, June 5, 2024

June 5, 2024 · NWS SJU · 4 events in 2 counties and zones

S. Virgin Islands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Troughs at different levels of the atmosphere helped thunderstorms develop during the afternoon over the interior and northwest sections of Puerto Rico, and between eastern PR and the U.S. Virgin Islands. Rainfall amounts were generally between 2 and 3 inches with the heaviest showers. Flooding was reported over the eastern interior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 5, 4:27 PM AST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 5, 4:27 PM AST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
427 PM AST Wed Jun 5 2024

.SYNOPSIS...

Troughiness at different levels across the northeastern Caribbean
will continue to enhance shower and thunderstorms development
across the regional waters and portions of the islands through
early Thursday. A Saharan Air Layer will bring drier air and
Saharan dust across the local area from tomorrow onwards. Hazy
conditions are expected mainly on Thursday and Friday. Hot
temperatures are expected through the weekend.

&&

.SHORT TERM...Today through Friday...

Thunderstorms developed this afternoon over the interior and
northwest sections of Puerto Rico, and between eastern PR and the
U.S. Virgin Islands. Rainfall amounts were generally between 2
and 3 inches with the heaviest showers. High temperatures were
between 88 and 94 degrees across the lower elevations of the
islands with heat indices ranging between 108-116 degrees before
the onset of afternoon convection. Winds were from the southeast
at 10 to 15 mph with gusts between 22-24 mph across coastal areas.

A mid-to upper-level trough pattern to our north/northwest will
continue to aid in the development of showers and thunderstorms
across the local area through at least early Thursday. At lower-
levels, a moist southerly wind flow prevails and showers could
still move at times over land areas through Thursday morning.
Although a drier air mass with Saharan dust is expected to
gradually filter from the east on Thursday, afternoon convection
is expected to develop once again across portions of the interior
and the northwest quadrant of Puerto Rico. Hazy skies are also
expected in general across the local area through Friday, with the
peak of the event on Thursday. Having said that, a gradual
decrease in shower activity is expected between late Thursday and
Friday.

The available low-level moisture content and the southeasterly
winds will promote hot conditions across the islands during the
next several days, particularly across St. Croix and most coastal
municipalities of western and northern Puerto Rico.

.LONG TERM...Saturday through Wednesday.../From Prev Forecast

The latest model guidance continues to suggest a dryer and more stable
weather pattern across Puerto Rico and the U.S. Virgin Islands as
a deeply layered ridge prevails just east of the Leeward Islands
through the weekend. The NASA Dust Aerosol Optical Thickness model
indicates the presence of Saharan Dust particles over the area.
Currently, the concentrations do not surpass 0.20. Therefore, it
is not considered as a slight to moderate dust event, and we did
not add it to our forecast grids. Nevertheless, people will
experience hazy skies, and sensible people with respiratory
illnesses could still be affected. The latest Precipitable Water
(PW) models suggest values decreasing to normal, even below normal
climatological levels for this time of the year. Most recent
guidance also shows dry air at the mid-levels of the atmosphere
and the 500 mb temperatures around -5 degrees Celsius, meaning
that if any rainfall activity does develop, it will not grow much
vertically. Therefore, we do not anticipate unstable conditions
through the weekend. However, we cannot rule out the typical
afternoon convection across the islands.

By Tuesday into midweek, we foresee a slight increase in moisture as
the Saharan Dust moves out of the area and patches of moisture
associated with another tropical wave reach the island.

Overall, during the long term, we forecast mostly stable weather
conditions across the islands, with southeasterly to east-
southeasterly winds. With this weather pattern, we anticipate warm
temperatures, and we cannot rule out the possibility that heat
products like advisories and warnings will be issued along the
lower elevations and urban areas. We encourage citizens and
visitors/tourists to stay updated with our latest weather
forecasts.

&&

.AVIATION...

(18z TAFs)

SHRA and Isold TSRA will develop ovr the central interior and
northern sections of PR steered by the prevailing southeasterly
winds. Prds of MVFR conds with the aftn convection with also brief
MVFR due to psbl SHRA/Isold TSRA at TJSJ/TJBQ til 04/23Z. Wdly SCT
SHRA and Isold TSRA will continue ovr regional waters and en route
btw islands durg prd. SCT ocnl BKN lyrs nr FL025...FL050...FL080.
SFC wnds mainly fm SE 8-12 kts with some sea breeze variations bcmg
less then 10 kts aft 05/23Z.

&&

.MARINE...

A surface high pressure north of the area will slowly move
eastwards and build into the central Atlantic by the weekend. A
surface trough will remain mainly north and west of the area. In
response, light to moderate winds will continue to prevail from
the southeast across the local waters. Isolated thunderstorms over
the offshore waters and passages are possible through Thursday
morning. The next tropical wave with better potential for squally
weather is expected by early next week.

&&

.BEACH FORECAST...

A low to moderate risk of rip currents will prevail through the
weekend, with the moderate risk mainly across the south and east
facing beaches of the islands.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/BEACH & MARINE...DSR
AVIATION...RAM
Hazardous weather outlook, Jun 5, 4:37 AM AST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
437 AM AST Wed Jun 5 2024

AMZ711>745-PRZ001>013-060845-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
437 AM AST Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Scattered thunderstorms possible across the local
islands. Plan to stop all outdoor activity and move to shelters.

.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes. Isolated flash floods possible.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly along the southwest.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The wet and unstable weather pattern will persist through
Thursday. There is moderate risk of rip current for most of the
local beaches. A Saharan Air Layer will bring hazy skies by
Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-060845-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
437 AM AST Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Scattered thunderstorms possible across the region.
Plan to stop all outdoor activity and move to shelters.

.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes. Isolated flash floods possible.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly in St Croix.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The wet and unstable weather pattern will persist through
Thursday. There is moderate risk of rip current for most of the
local beaches. A Saharan Air Layer will bring hazy skies by
Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, Jun 5, 12:37 PM AST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service San Juan PR
1237 PM AST Wed Jun 5 2024

PRZ005-008>010-051700-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-
1237 PM AST Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT LARES...CAMUY...SAN
SEBASTIAN...ARECIBO...HATILLO...ISABELA... MOCA...QUEBRADILLAS AND
AGUADILLA MUNICIPALITIES THROUGH 100 PM AST...

At 1236 PM AST, Doppler radar was tracking a strong thunderstorm near
San Sebastian, moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1849 6697 1848 6692 1849 6680 1848 6675
      1833 6677 1833 6712 1850 6715 1851 6714
      1852 6704
TIME...MOT...LOC 1636Z 121DEG 8KT 1836 6692

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jun 5, 12:43 PM AST, 5 hours 32 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
1237 PM AST mircoles 5 de junio de 2024

PRZ005-008>010-051700-
Noroeste PR-Norte Central PR-Mayagez y Vecindad PR-
Oeste Interior PR-
1237 PM AST mircoles 5 de junio de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LARES...CAMUY...SAN
SEBASTIAN...ARECIBO...HATILLO...ISABELA... MOCA...QUEBRADILLAS Y
AGUADILLA HASTA LAS 100 PM AST...

A las 1236 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte cerca de San Sebastin, movindose al noroeste a 10
mph.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas.  No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta.  Los rayos pueden golpear a 10 millas de distancia de una
tormenta elctrica. Busque un refugio seguro dentro de un edificio o
vehculo.

&&

TAMAO DE GRANIZO MXIMO...0.00
RFAGA DE VIENTO MXIMO...40 MPH

DS

The radar

The San Juan radar (TJUA), 33 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Naguabo

When
June 5, 6:15 PM AST to 7:20 PM AST
Where
Naguabo County, 3.73 mi W of Naguabo to 3.55 mi W of Naguabo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.218, -65.787

Emergency managers reported that a person trapped in the car was rescued in PR-191 in Sector Los Benitez near Rio Blanco.

Flash Flood, Naguabo

When
June 5, 6:20 PM AST to 7:20 PM AST
Where
Naguabo County, 3.67 mi W of Naguabo to 3.35 mi W of Naguabo
Cause
Heavy Rain
Property damage
$400
Reported by
Emergency Manager
Coordinates
18.221, -65.786

Roads 191 and 31 were impassable due to flood waters from Rio Blanco.

Flash Flood, Rio Grande

When
June 5, 6:20 PM AST to 7:30 PM AST
Where
Rio Grande County, 2.14 mi ENE of Rio Grande to 2.07 mi ENE of Rio Grande
Cause
Heavy Rain
Property damage
$400
Reported by
Emergency Manager
Coordinates
18.356, -65.768

Public and emergency managers reported flood waters from Rio Mameyes affecting portion of road PR-191 near intersection with Calle 8 of Colinas del Yunque. The road is partly impassable.

Flash Flood, Rio Grande

When
June 5, 6:40 PM AST to 8:00 PM AST
Where
Rio Grande County, 2.09 mi ENE of Rio Grande to 2.13 mi ENE of Rio Grande
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.360, -65.770

Emergency managers reported that PR-191, right by El Yunque Treehouse in Mameyes 2, was completely impassable. Emergency managers were waiting for flood waters to subside so they could reach people trapped, but secure, in that area. The USGS river sensor 10 minutes prior measured 8.90 ft of water levels.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyWarnings in Puerto Rico, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196116, 1196117, 1196118, 1196122.